Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2018, 7:45 PM CDT for 4 counties in Iowa. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 7:45 PM CDT (00:45 UTC)
- Expired
- Jun 6, 2018, 8:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 7:54 PM CDT | TSTM WND GST 60 | 6 S Menlo, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 3:23 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2020 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WUUS53 KDMX 070045
SVRDMX
IAC001-009-029-077-070145-
/O.NEW.KDMX.SV.W.0112.180607T0045Z-180607T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
745 PM CDT WED JUN 6 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Cass County in southwestern Iowa...
Southern Guthrie County in west central Iowa...
Southern Audubon County in west central Iowa...
Adair County in southwestern Iowa...
* Until 845 PM CDT.
* At 745 PM CDT, severe thunderstorms were located along a line
extending from 11 miles northeast of Walnut to near Stuart, moving
south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Exira, Adair,
Fontanelle, Elk Horn, Dexter, Lewis, Casey, Orient, Diamondhead
Lake, Massena, Menlo, Kimballton, Cumberland, Bridgewater and
Brayton.
This includes Interstate 80 between mile markers 50 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4168 9509 4154 9424 4116 9424 4116 9516
TIME...MOT...LOC 0045Z 006DEG 16KT 4159 9506 4144 9426
HAIL...1.00IN
WIND...60MPH
$$
Beerends2 follow-up statements
724
WWUS53 KDMX 070105
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
805 PM CDT WED JUN 6 2018
IAC001-009-029-077-070145-
/O.CON.KDMX.SV.W.0112.000000T0000Z-180607T0145Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
805 PM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CASS...SOUTHERN GUTHRIE...SOUTHERN AUDUBON AND ADAIR COUNTIES...
At 805 PM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Walnut to 10 miles south of Stuart,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Atlantic, Greenfield, Stuart, Griswold, Anita, Exira, Adair,
Fontanelle, Elk Horn, Dexter, Lewis, Casey, Orient, Diamondhead Lake,
Massena, Menlo, Kimballton, Cumberland, Bridgewater and Brayton.
This includes Interstate 80 between mile markers 50 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4168 9509 4154 9424 4116 9424 4116 9516
TIME...MOT...LOC 0105Z 006DEG 16KT 4151 9507 4136 9427
HAIL...1.00IN
WIND...60MPH
$$
Beerends670
WWUS53 KDMX 070141
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
841 PM CDT WED JUN 6 2018
IAC001-009-029-077-070150-
/O.EXP.KDMX.SV.W.0112.000000T0000Z-180607T0145Z/
Cass IA-Guthrie IA-Audubon IA-Adair IA-
841 PM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR CASS...SOUTHERN GUTHRIE...
SOUTHERN AUDUBON AND ADAIR COUNTIES WILL EXPIRE AT 845 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds in excess of 50 mph and heavy rain are still possible with
these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, south central, southwestern and west central Iowa.
LAT...LON 4150 9515 4151 9504 4160 9504 4160 9509
4168 9509 4154 9424 4116 9424 4116 9516
TIME...MOT...LOC 0140Z 006DEG 16KT 4136 9509 4121 9429
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:43 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 6, 6:43 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 643 PM CDT Wed Jun 6 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 253 PM CDT Wed Jun 6 2018 Iowa is just downstream of the upper ridge axis across the Plains in an area of good warm advection and moisture advection. Strong instability has developed into the western half of Iowa this afternoon as temperatures and dewpoints have quickly risen. Surface boundary is pushing into northern Iowa with a weak shortwave crossing through South Dakota along with some associated forcing. This setup is the main concern in the short term with the potential for severe convection late this afternoon into tonight. Latest GOES- 16 visible imagery is showing agitated cumulus near Storm Lake and cap is likely to break within an hour or two as the updrafts continue to strengthen and the front approaches. Given the strong instability, rapid development is expected once initiation occurs. However, shear is modest at best with effective bulk shear around 25- 35kts across much of the area. Despite this lack of stronger shear, the strong instability should be more than sufficient for severe hail production. Downdraft CAPES are also robust with values of 1200-1400 adding the wind threat component as well. Any tornado potential is likely to be early in the event with initial strong updrafts stretching out any available surface vorticity near the boundary. As gusts fronts consolidate into the evening, the system is likely to become a forward propagating line moving southeast through central into southern Iowa during the evening with hail and winds the main threat. Heavy rains will also occur given PWATs approaching 1.5 inches although as the system become more progressive, the overall threat for flash flooding is expected to remain limited, although urban areas are always concerning in high rate events. This convective complex is expected to pass out of southern Iowa this evening. However, main low level flow will continue to be focused just west of the forecast area in Nebraska as southeast South Dakota overnight with convection continuing in those locations. Upper flow will likely carry some of this convection into western areas overnight with additional rainfall and some limited severe threat persisting through sunrise. Another round of convection is expected from later Thursday afternoon into Friday morning as a shortwave passes through the Plains and toward the state. There remains the potential for severe weather during this time along with heavy rain although detail remain somewhat sketchy as the convection tonight into early Thursday will impact Thursday afternoons outcome. The potential for additional periods of convection persist into the weekend and especially later Monday into Monday night as the main shortwave passes through the state. Temperatures will be at the mercy of convection, although with no push of colder air until early next week, readings will remain mostly above normal. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 642 PM CDT Wed Jun 6 2018 Thunderstorms will impact the KDSM and KOTM areas early in the period. Primary threat is strong outflow winds through 03z. Additional storms may occur on Thursday though confidence is low enough at any location to keep out of the forecast at this time. As storms end, the wind will generally become light then gradually become east/southeast on Thu. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Cogil AVIATION...Donavon
Hazardous weather outlook, Jun 6, 3:29 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 329 PM CDT Wed Jun 6 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 329 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered strong to severe thunderstorms are developing this afternoon and will continue into tonight. The main threats will be damaging thunderstorm wind gusts, large hail, and heavy rain. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An active weather pattern will continue into the weekend. A few severe storms are possible on Thursday and Friday with the main threat expected to be hail and winds. The heavy rain potential also exists Thursday. .SPOTTER INFORMATION STATEMENT... Spotters might be needed this afternoon into tonight and at times Thursday into this weekend. Ansorge
In the hours before
Local storm report, Jun 6, 7:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG PELLA 41.41N 92.92W
06/06/2018 MARION IA EMERGENCY MNGR
REPORTS OF TREES DOWNED IN PELLA.
&&
CCLocal storm report, Jun 6, 7:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 4 SW PELLA 41.36N 92.97W
06/06/2018 MARION IA EMERGENCY MNGR
POWER LINES DOWNED NEAR HOWELL STATION
CAMPGROUND ON 198TH PLACE.
&&
CCSpecial weather statement, Jun 6, 7:25 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
725 PM CDT WED JUN 6 2018
IAZ057-058-070-071-070100-
Guthrie IA-Audubon IA-Adair IA-Cass IA-
725 PM CDT WED JUN 6 2018
...GUSTY WINDS TO 40 MPH AND DIME HAIL POSSIBLE...
At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Irwin to near Stuart. Movement
was south at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Audubon, Guthrie Center, Stuart, Anita, Exira, Adair, Elk Horn,
Dexter, Casey, Diamondhead Lake, Menlo, Kimballton, Brayton, Audubon
County Airport, Anita Municipal Airport and Lake Anita State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, south central, southwestern and west central Iowa.
LAT...LON 4151 9504 4160 9504 4160 9509 4184 9509
4161 9428 4160 9428 4160 9424 4133 9424
4150 9513
TIME...MOT...LOC 0024Z 008DEG 14KT 4176 9509 4149 9425
BeerendsLocal storm report, Jun 6, 7:26 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
726 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND DMG KNOXVILLE 41.32N 93.11W
06/06/2018 MARION IA EMERGENCY MNGR
TREES AND POWER LINES DOWNED IN KNOXVILLE
RELAYED BY EMERGENCY MANAGEMENT.
&&
CCLocal storm report, Jun 6, 7:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
732 PM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG GRINNELL 41.74N 92.72W
06/06/2018 POWESHIEK IA LAW ENFORCEMENT
STRAIGHT LINE WINDS WITH DAMAGE TO UTILITY
POLES. SEVERAL POWER LINES DOWN INCLUDING
SEVERAL HIGH VOLTAGE LINES. DEBRIS
THROUGHOUT CITY BLOCKING STREETS.
&&
ANSORGESpecial weather statement, Jun 6, 7:38 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Des Moines IA 738 PM CDT WED JUN 6 2018 IAZ083-084-070115- Clarke IA-Lucas IA- 738 PM CDT WED JUN 6 2018 ...GUSTY WINDS TO 50 MPH AND DIME HAIL POSSIBLE... At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Chariton, moving south at 35 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Osceola, Lucas, Woodburn, Derby and Chariton Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Iowa. LAT...LON 4090 9381 4116 9376 4116 9334 4090 9334 TIME...MOT...LOC 0038Z 358DEG 29KT 4113 9351 Beerends
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Wapello, Warren | 60 min |
| Jun 6, 7:25 PM CDT | Special Weather Statement | DMX | Audubon | 35 min |
| Jun 6, 7:38 PM CDT | Special Weather Statement | DMX | Clarke | 37 min |
| Jun 6, 7:55 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 35 min |
| Jun 6, 8:01 PM CDT | Special Weather Statement | DMX | Appanoose, Decatur, Wayne | 44 min |
| Jun 6, 8:18 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 29 min |
| Jun 6, 8:25 PM CDT | Special Weather Statement | DMX | Crawford | 35 min |
| Jun 6, 8:40 PM CDT | Special Weather Statement | DMX | Adams, Ringgold, Union | 35 min |
| Jun 6, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 50 min |
| Jun 6, 9:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 22 min |
| Jun 6, 9:56 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 28 min |
| Jun 6, 11:39 PM CDT | Special Weather Statement | DMX | Taylor | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.